Montana, 2011

Flooding in Montana, April 21 to 24, 2011

April 21 to 24, 2011 · NWS GGW · 2 events in 2 counties and zones

Beaver and Frenchmen creeks were the main flooding tributaries with this episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Beaver and Frenchmen creeks were the main flooding tributaries with this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 21, 8:26 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 21, 8:26 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
926 AM MDT THU APR 21 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
UPDATES WERE MADE TO LOWER POPS AND SKY FOR THE AREA TODAY. WINDS
WERE LOWERED A BIT TOO. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE WILL MOVE TO THE EAST TODAY AND SHORTWAVE TROUGH WILL
MOVE ACROSS THE PACIFIC NORTHWEST. A SURFACE LOW CURRENTLY OVER
WYOMING WILL STRENGTHEN TODAY. AN INVERTED SURFACE TROUGH
EXTENDING NORTH FROM THE LOW INTO CENTRAL MONTANA WILL MOVE TO THE
EAST TONIGHT. WHILE TODAY WILL BE DRY FOR THE MOST
PART...SOUTHWEST FLOW ALOFT AHEAD OF THE UPPER TROUGH WILL BRING
INCREASING MOISTURE TO EASTERN MONTANA. EXPECT A FEW RAIN SHOWERS
TO DEVELOP THIS AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. MOST
OF THE MOISTURE WILL BE SOUTH OF THE MISSOURI RIVER CLOSER TO THE
SURFACE LOW. WILL FORECAST LIKELY TO CATEGORICAL POPS THERE.
NORTHERLY WINDS WILL BE BRINGING LOW LEVEL DRY AIR FROM THE NORTH
TONIGHT AND FRIDAY WHICH WILL LIMIT THE CHANCES OF PRECIP NORTH OF
THE MISSOURI RIVER. THE INVERTED SURFACE TROUGH WILL ACT AS A COLD
FRONT AS OT PASSES THROUGH EASTERN MONTANA TONIGHT. TEMPERATURES
WILL BECOME BORDERLINE FOR RAIN AND SNOW AFTER MIDNIGHT TONIGHT.
EXPECT PRECIP TYPE TO BECOME ELEVATION DEPENDENT. WITH MODELS
DIFFERING ON TEMPERATURE PROFILES ALOFT AT THIS POINT...WILL
MAINTAIN A RAIN/SNOW MIX. WILL GENERALLY FORECAST HIGHER SNOW
AMOUNTS AT HIGHER ELEVATIONS. NOT SURE IF ANY LOCATIONS WILL
ACCUMULATE ENOUGH SNOW TO WARRANT A WINTER WEATHER ADVISORY. WILL
HOLD OFF ON ISSUING ANY HIGHLIGHTS FOR NOW.

WHILE THE SURFACE LOW MOVES TO THE EAST ON FRIDAY...THE UPPER
TROUGH LINGERS OVER THE AREA. DEEP MOISTURE LINGERS SOUTH OF THE
MISSOURI RIVER FOR MOST OF THE DAY. TEMPERATURE PROFILES REMAIN
RIGHT AT THE BORDERLINE BETWEEN RAIN AND SNOW. WILL MAINTAIN A
MIXED PRECIP FORECAST FOR NOW WITH LIKELY OR HIGHER POPS TO THE
SOUTH AND CHANCE POPS TO THE NORTH.

THE UPPER TROUGH AND MOISTURE MOVES TO THE EAST FRIDAY NIGHT. THE
MIXED PRECIP WILL END. NORTHWEST FLOW ALOFT WILL BE OVER THE AREA
ON SATURDAY. A WEAK SHORTWAVE IN THE AFTERNOON WILL COMBINE WITH
UNSTABLE AIR TO PROVIDE A SLIGHT CHANCE OF SHOWERS. FORRESTER

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THOUGH MONDAY NIGHT... A RIDGE ACROSS THE PACIFIC
NORTHWEST WILL MOVE ONTO THE PLAINS RAISING TEMPERATURES.
MEANWHILE... ANOTHER PACIFIC TROUGH WILL BEGIN THROWING OFF
SHORTWAVE ENERGY WITH THE MAIN ONE COMING THROUGH MONDAY EVENING
THROUGH TUESDAY. THIS MAY BE ABLE TO SPARK OFF SOME THUNDER DURING
THE AFTERNOONS WITH INTERMITTENT RAIN SHOWERS MONDAY AND TUESDAY.
THE FULL TROUGH SHOULD MOVES THROUGH BY TUESDAY WITH A SLIGHT
COOL DOWN BEHIND IT.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... FLOW BECOMES SPLIT WITH
MONTANA EXPERIENCING MORE OF THE NORTHERN RIDGE OF THE FLOW.
TEMPERATURES SHOULD RISE TO NEAR NORMAL FOR THE SEASON WITH
REDUCED CHANCES FOR RAIN.

THURSDAY ONWARD... PACIFIC TROUGH MOVES ONSHORE... BRINGING A
SOMEWHAT FAST MOVING SYSTEM THROUGH THE AREA. ASSOCIATED COLD
FRONT SHOULD BRING A CHANCE FOR PRECIPITATION MID DAY THURSDAY INTO
FRIDAY MORNING. DROPPED TEMPERATURES SLIGHTLY ON THURSDAY AND
THURSDAY NIGHT COMPARED TO MOST GUIDANCE DUE TO THE COLD FRONT AND
PRECIPITATION CHANCES IN THE REGION. JB/GAH

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY. THE MVFR CLOUDS AND SHOWERS LOOK
MAINLY TO HOLD OFF NOW UNTIL TONIGHT. JAMBA

&&

.HYDROLOGY...
MODERATE TO MINOR FLOODING CONTINUES ON THE MILK RIVER. HOWEVER...
LEVELS ARE SLOWLY FALLING AND SHOULD CONTINUE TO GENERALLY IMPROVE
FOR THE NEXT COUPLE WEEKS. SIGNIFICANT SNOW IS STILL ON THE GROUND
OVER SOUTHWEST SASKATCHEWAN...NORTHERN BLAINE... PHILLIPS... AND
VALLEY COUNTIES... AND THIS SNOW MELT WILL IMPACT THE LOWER MILK
RIVER OVER THE NEXT COUPLE WEEKS.

THE RIVER AT THE BJORNBERG BRIDGE NEAR SACO HAS FALLEN TO ABOUT
19.91 FEET AND IS NOW BELOW FLOOD STAGE. THE RIVER AT THAT
LOCATION WILL CONTINUE TO FALL. THE FLOOD WARNING FOR THAT SITE
WILL BE CANCELLED BY 10Z.

WATER LEVELS WILL CONTINUE TO SLOWLY FALL ALONG THE MILK RIVER AT
TAMPICO...GLASGOW AND NASHUA. TAMPICO FELL BELOW THE MAJOR FLOOD
STAGE OF 27 FEET ON WEDNESDAY. GLASGOW IS EXPECTED TO CONTINUE
DROPPING THROUGH THE WEEK...POSSIBLY REACHING THE MINOR FLOODING
STAGE THIS WEEKEND. NASHUA WILL REMAIN ABOVE MINOR FLOOD STAGE OF
20 FEET INTO NEXT WEEK.

THE AREAL FLOOD WARNING FOR EASTERN PHILLIPS AND MOST OF VALLEY
COUNTIES CONTINUES. WATER LEVELS ON THE UPPER REACHES OF CREEKS
FLOWING INTO THE MILK VALLEY HAVE SUBSIDED... WITH FLOODING
CONTINUING WHERE THESE CREEKS ENCOUNTER THE MILK RIVER. THIS
INCLUDES BEAVER CREEK FROM THE SACO FLATS THROUGH HINSDALE AND
ANTELOPE... BRAZIL... AND WILLOW CREEKS NEAR GLASGOW. THE WATER
LEVELS ON THE FRENCHMAN RIVER AND ROCK CREEK AT THE CANADIAN
BORDER HAVE BEEN DROPPING BUT THESE LEVELS ARE EXPECTED TO FLUCTUATE
OVER THE NEXT FEW WEEKS AS SNOW MELT TO THE NORTH CONTINUES.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 21, 2:41 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
341 AM MDT THU APR 21 2011

MTZ016-017-059-061-220900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
341 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR VALLEY AND NORTHEAST
PHILLIPS COUNTIES. FLOODING WILL CONTINUE ON THE MILK RIVER AND
NEARBY TRIBUTARIES FOR THE NEXT FEW WEEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-060-220900-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
341 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL AFFECT THE AREA TONIGHT AND FRIDAY. THERE IS
A POTENTIAL FOR ACCUMULATING SNOW DEPENDING ON TEMPERATURES. THE
AREAS MOST LIKELY TO SEE ACCUMULATING SNOW FROM THIS STORM WILL BE
HIGHER ELEVATION AREAS LIKE THE LITTLE ROCKY MOUNTAINS... BIG
SHEEP MOUNTAINS... WIBAUX... PETROLEUM AND WESTERN GARFIELD
COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Phillips

When
April 21, 12:21 PM MST to April 24, 12:02 PM MST
Where
Phillips County, 19.17 mi NE of Whitewater to 21.34 mi NE of Bowdoin
Cause
Heavy Rain / Snow Melt
Reported by
Storm Chaser
Coordinates
48.988, -107.358

On April 21st, the Beaver and Frenchmen Creeks continue to flood. On April 24th, the Beaver Creek levels have dropped and back within it's banks. The Frenchmen Creek is back within it's banks along the International Border.

Flood, Valley

When
April 21, 9:21 PM MST to April 24, 12:02 PM MST
Where
Valley County, 0.94 mi ESE of Vandalia to 12.04 mi NE of Vandalia
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.346, -106.880

Flooding on the tributaries continue. Roads that are closed include the North Tampico Road, 6th Avenue, Whately Rd, Lenz Rd, Canal Rd and Rahlf Rd. On April 24th, many of the creeks receded into their respective banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307783, 307785.